Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
129 Doctors are Online

What is the cause for black swollen eye lid ?

I m 82 years old on medications that I have used for years. Two days ago I awoke with swollen and black eyelid on my left eye. I know of no trauma . Now the area around my eye is completely black. No pain and no problem with vision . This is the first time this has happened. Only blood thinner is 81 mg aspirin daily. What could be the cause and should I see a doctor. Thank you
Asked On : Wed, 2 May 2012
Answers:  3 Views:  321
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Ophthalmologist 's  Response
Hi sir, spontaneous bleeding under the skin is seen sometimes in patients who are taking aspirin. Its known as ecchymosis

. Aspirin is an anti-platelet drug which delays platelet agglutination. So skin bruising is more common in such patients.

. Consult your physician who has started you on aspirin & see if aspirin dose can be reduced. He will decide depending on your cardiac status

. Black colour under the eyelid skin will fade slowly. Apply ice packs over it
Answered: Wed, 2 May 2012
I find this answer helpful
Pediatrician Dr. Sumitra Kumar Mukherjee's  Response
Dear Enquirer I am sorry to hear about the problem with your (L)eye lid. I strongly advise you to see your Doctor to check your eyes. Personally I think you need not worry about that. Our blood vessels tend to get fragile as we get old due to a condition called atherosclerosis. They just sponteniosly break and bleeding starts under the skin. It is called senile purpura. On top of it you take aspirin to keep your blood thin and it prolongs bleeding time by preventing platelets aggregation. I feel it will settle sponteniously.. Kindest regards.
Answered: Wed, 2 May 2012
I find this answer helpful
  User's Response
Dear dwh29, Thanks for the question. The swollen black eyelid which you have referred to is also known as black eye. Usually it is due to direct or indirect blunt trauma to the eyelids, but in your case since you are on asprin, which prevents clotting of blood, it may be spontaneous without any known reason or more likely due to pressure or inadvertent light trauma to your eyelids while asleep. You should get your blood pressure checked and also get a clotting time and bleeding time tests done. Any abnormal values would indicate that you need to consult your GP for further advice. As for your eyes, an antibiotic drop applied 4 times a day for 10 days would help prevent any infection from developing and the black eye might take 45 to 60 days to be fully gone.
Answered: Mon, 7 May 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor